Alert archive / Kansas / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 30, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at May 3, 2020, 8:28 AM CDT for Labette County, Neosho County, Kansas. It was in force for 62 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 3, 2020, 8:28 AM CDT (13:28 UTC)
- Expired
- May 3, 2020, 9:30 AM CDT
- In force
- 62 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 70.0 mph
Counties Labette County, KS, Neosho County, KS
The radar
The Tulsa radar (KINX), 119 km from the middle of the area, began a volume at 13:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 3, 9:14 AM CDT | TSTM WND GST 55 | Oswego, KS | PEA TO DIME SIZE HAIL. WINDS ESTIMATED AS 50-55MPH. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 1.5 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1461 J/kg
- Mixed-layer CIN
- -77 J/kg
- Mixed-layer LCL
- 803 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 31 m²/s²
- 0-3 km storm-relative helicity
- 85 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 2.2
The text
As transmitted.
289
WUUS53 KICT 031328
SVRICT
KSC099-133-031430-
/O.NEW.KICT.SV.W.0030.200503T1328Z-200503T1430Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wichita KS
828 AM CDT Sun May 3 2020
The National Weather Service in Wichita has issued a
* Severe Thunderstorm Warning for...
Labette County in southeastern Kansas...
Southeastern Neosho County in southeastern Kansas...
* Until 930 AM CDT.
* At 827 AM CDT, severe thunderstorms were located along a line
extending from near Erie to 5 miles east of Neodesha to near
Independence, moving east to southeast at 50 mph.
HAZARD...70 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect considerable
tree damage. Wind damage is also likely to mobile homes,
roofs, and outbuildings.
* Locations impacted include...
Parsons, Oswego, Chetopa, Altamont, St. Paul, Edna, Mound Valley,
Bartlett, Labette, Lake Parsons, Angola, Dennis, Big Hill Lake,
South Mound and Parsons Tri City Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These storms are producing widespread 60 to 80 mph winds! SEEK
SHELTER NOW inside a sturdy structure and stay away from windows!
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3700 9550 3701 9552 3738 9551 3738 9537
3749 9532 3757 9509 3700 9507
TIME...MOT...LOC 1327Z 287DEG 42KT 3761 9522 3743 9558 3720 9571
HAIL...1.00IN
WIND...70MPH
$$
KLEINSASSER5 follow-up statements
717
WWUS53 KICT 031344
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
844 AM CDT Sun May 3 2020
KSC099-133-031430-
/O.CON.KICT.SV.W.0030.000000T0000Z-200503T1430Z/
Labette KS-Neosho KS-
844 AM CDT Sun May 3 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 AM CDT
FOR LABETTE AND SOUTHEASTERN NEOSHO COUNTIES...
At 843 AM CDT, severe thunderstorms were located along a line
extending from 6 miles south of Walnut to Parsons to 5 miles east of
Liberty, moving east at 55 mph.
HAZARD...70 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect considerable
tree damage. Wind damage is also likely to mobile homes,
roofs, and outbuildings.
Locations impacted include...
Parsons, Oswego, Chetopa, Altamont, St. Paul, Edna, Mound Valley,
Bartlett, Labette, Lake Parsons, Angola, Dennis, Big Hill Lake, South
Mound and Parsons Tri City Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm has a history of producing large hail and damaging winds.
For your protection move to an interior room on the lowest floor of
a building.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3700 9550 3701 9552 3738 9551 3738 9537
3749 9532 3757 9509 3700 9507
TIME...MOT...LOC 1343Z 285DEG 48KT 3751 9504 3734 9528 3714 9549
HAIL...1.00IN
WIND...70MPH
$$
KLEINSASSER652
WWUS53 KICT 031353
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
853 AM CDT Sun May 3 2020
KSC099-133-031430-
/O.CON.KICT.SV.W.0030.000000T0000Z-200503T1430Z/
Labette KS-Neosho KS-
853 AM CDT Sun May 3 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 AM CDT
FOR LABETTE AND SOUTHEASTERN NEOSHO COUNTIES...
At 853 AM CDT, severe thunderstorms were located along a line
extending from near Mccune to near Edna, moving southeast at 45 mph.
HAZARD...70 mph wind gusts and ping pong ball size hail.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
considerable tree damage. Wind damage is also likely to
mobile homes, roofs, and outbuildings.
Locations impacted include...
Parsons, Oswego, Chetopa, Altamont, St. Paul, Edna, Mound Valley,
Bartlett, Labette, Lake Parsons, Angola, Dennis, Big Hill Lake, South
Mound and Parsons Tri City Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3700 9550 3701 9552 3738 9551 3738 9537
3749 9532 3757 9509 3700 9507
TIME...MOT...LOC 1353Z 294DEG 38KT 3741 9507 3706 9541
HAIL...1.50IN
WIND...70MPH
$$
KLEINSASSER129
WWUS53 KICT 031403
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
903 AM CDT Sun May 3 2020
KSC099-133-031430-
/O.CON.KICT.SV.W.0030.000000T0000Z-200503T1430Z/
Labette KS-Neosho KS-
903 AM CDT Sun May 3 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 AM CDT
FOR LABETTE AND SOUTHEASTERN NEOSHO COUNTIES...
At 902 AM CDT, severe thunderstorms were located along a line
extending from near Oswego to 5 miles southeast of Edna, moving
southeast at 45 mph.
HAZARD...70 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect considerable
tree damage. Wind damage is also likely to mobile homes,
roofs, and outbuildings.
Locations impacted include...
Parsons, Oswego, Chetopa, Altamont, Edna, Bartlett and Labette.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and damaging winds. People
outside should move to a shelter, inside a strong building and away
from windows.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3700 9545 3730 9537 3743 9521 3752 9509
3700 9507
TIME...MOT...LOC 1402Z 302DEG 37KT 3723 9507 3700 9531
HAIL...1.25IN
WIND...70MPH
$$
KLEINSASSER933
WWUS53 KICT 031409
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
909 AM CDT Sun May 3 2020
KSC133-031419-
/O.CAN.KICT.SV.W.0030.000000T0000Z-200503T1430Z/
Neosho KS-
909 AM CDT Sun May 3 2020
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN NEOSHO COUNTY IS
CANCELLED...
The storms which prompted the warning have moved out of the warned
area. Therefore, the warning has been cancelled.
LAT...LON 3700 9534 3728 9528 3739 9510 3738 9509
3700 9507
TIME...MOT...LOC 1409Z 299DEG 40KT 3712 9505 3698 9522
$$
KSC099-031430-
/O.CON.KICT.SV.W.0030.000000T0000Z-200503T1430Z/
Labette KS-
909 AM CDT Sun May 3 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 AM CDT
FOR EASTERN LABETTE COUNTY...
At 909 AM CDT, severe thunderstorms were located along a line
extending from 5 miles southeast of Oswego to 7 miles southwest of
Chetopa, moving southeast at 45 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Oswego, Chetopa, Altamont, Bartlett and Labette.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3700 9534 3728 9528 3739 9510 3738 9509
3700 9507
TIME...MOT...LOC 1409Z 299DEG 40KT 3712 9505 3698 9522
HAIL...1.00IN
WIND...60MPH
$$
KLEINSASSER244
WWUS53 KICT 031421
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
921 AM CDT Sun May 3 2020
KSC099-031431-
/O.EXP.KICT.SV.W.0030.000000T0000Z-200503T1430Z/
Labette KS-
921 AM CDT Sun May 3 2020
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN LABETTE COUNTY WILL
EXPIRE AT 930 AM CDT...
The storms which prompted the warning have moved out of the area.
Therefore, the warning will be allowed to expire. However gusty
winds and heavy rain are still possible with these thunderstorms.
LAT...LON 3700 9534 3728 9528 3739 9510 3738 9509
3700 9507
TIME...MOT...LOC 1421Z 287DEG 42KT 3708 9489 3694 9506
$$
KLEINSASSERWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 3, 6:22 AM CDT, 2 hours 6 minutes earlier.
Area forecast discussion, May 3, 6:22 AM CDT, 2 hours 6 minutes before
Area Forecast Discussion National Weather Service Wichita KS 622 AM CDT Sun May 3 2020 .UPDATE... Issued at 529 AM CDT Sun May 3 2020 Convection has developed a bit further south into south central Kansas early this morning, where it is realizing much more instability and stronger cloud-bearing shear. Dime size hail was reported near one of the taller/stronger cores, though perhaps slightly larger than quarter size is possible through mid-morning. KED && .SHORT TERM...(Today through Tuesday night) Issued at 313 AM CDT Sun May 3 2020 Main concern is precip/convective trends tonight and Monday and potential for strong/severe storms. For early this morning, it appears the elevated low level flow is stronger than progged currently via the KICT-88D VWP. The implication being a bit more lift and saturation ahead of the low amplitude wave moving across the area. So expect continued development a bit further southeastward across portions of central and southeast Kansas where there is a bit more potential instability. Cloud bearing shear may be sufficient to result in a couple of locally strong storms with small hail through about mid-morning. This activity should exit southeast Kansas by midday with the rest of the day dry and slightly cooler, though seasonably mild for early May. Otherwise, there continues to be a decent signal for the development of elevated convection across central and eastern Kansas late tonight into Monday morning, in the presence of stronger warm advection/moisture transport. It is quite possible this could evolve into a mesoscale cluster or complex with the cloud bearing shear and instability combo supporting a few severe storms. This activity should exit into Missouri by late morning. The main challenge on Monday afternoon remains how far north the effective warm front and better moisture/instability will get before the Pacific front arrives late in the day. The GFS remains more bullish in this regard which is reflected in stronger buoyancy and a weaker cap across southern Kansas during peak heating. If so, strong vertical wind shear is a given, which continues to support a conditional risk for organized severe storms Monday afternoon across across primarily southeast Kansas. This will be followed by a drier and seasonably mild airmass on Tuesday. Darmofal .LONG TERM...(Wednesday through Saturday) Issued at 313 AM CDT Sun May 3 2020 The medium range guidance still supports much cooler weather for the end of the week as an upper low which forms over Hudson Bay evolves into a larger vortex as it expands/moves southward toward the Great Lakes. This will send temperatures below seasonal climo by Friday and Saturday. KED && .AVIATION...(For the 12Z TAFS through 12Z Monday morning) Issued at 622 AM CDT Sun May 3 2020 Robust elevated convection will continue eastward from south central into southeast Kansas through mid-morning. Locally large hail and gusty winds can be expected. Otherwise, dry weather expected in the storms wake this afternoon and early evening. Winds will veer from north-northeast to east-southeast tonight. Southerly elevated return flow will advect deeper moisture across the area with chances for convection again toward the end of the forecast valid period. While mainly VFR, localized MVFR cigs and IFR vsbys in convection will be possible. KED && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 76 59 75 53 / 20 20 20 10 Hutchinson 76 56 72 50 / 10 30 20 10 Newton 74 56 71 51 / 30 30 30 10 ElDorado 75 57 73 52 / 40 30 30 10 Winfield-KWLD 76 60 78 54 / 20 20 20 10 Russell 75 53 71 47 / 10 40 30 0 Great Bend 75 55 73 49 / 10 40 20 10 Salina 76 54 68 50 / 10 40 50 10 McPherson 75 55 70 49 / 10 40 30 10 Coffeyville 74 60 79 55 / 40 30 50 40 Chanute 73 58 75 53 / 50 30 60 30 Iola 73 57 72 52 / 50 30 70 30 Parsons-KPPF 73 59 77 55 / 50 30 50 40 && .ICT WATCHES/WARNINGS/ADVISORIES...None. && UPDATE...KED SHORT TERM...KED LONG TERM...KED AVIATION...KED
Hazardous weather outlook, May 3, 7:44 AM CDT, 44 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 744 AM CDT Sun May 3 2020 KSZ032-033-047>053-067>072-082-083-091>096-098>100-041245- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 744 AM CDT Sun May 3 2020 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Today and Tonight A few strong to severe storms with nickel to ping-pong ball size hail will continue to progress eastward from the Flint Hills across southeast Kansas through mid-morning. Chances for thunderstorms will return late tonight, especially across central and southeast Kansas. A few severe storms will be possible toward sunrise, capable of quarter size hail. .DAYS TWO THROUGH SEVEN...Monday through Saturday A few severe storms will be possible Monday morning across a portion of the Flint Hills and southeast Kansas. The main risk will be quarter size hail. A risk for severe storms will also exist across southeast Kansas on Monday afternoon. The main threats will be quarter to half-dollar size hail and damaging wind gusts to 65 mph. There is a slight chance for thunderstorms Thursday and Thursday night. The risk for severe weather appears low at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated today or tonight. && For a graphical version of this information, see our webpage at: https://weather.gov/crh/ghwo?sid=ict
In the hours before
Local storm report, May 3, 8:13 AM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
813 AM CDT SUN MAY 3 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0514 AM HAIL GOESSEL 38.25N 97.34W
05/03/2020 M1.50 INCH MARION KS PUBLIC
DELAYED REPORT RECEIVED VIA FACEBOOK. TIME
ESTIMATED BASED ON RADAR.
&&
TAVLocal storm report, May 3, 8:16 AM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
816 AM CDT SUN MAY 3 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0607 AM HAIL 2 N VALLEY CENTER 37.86N 97.37W
05/03/2020 M1.75 INCH SEDGWICK KS PUBLIC
DELAYED REPORT RECEIVED VIA FACEBOOK.
&&
TAVLocal storm report, May 3, 8:20 AM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
820 AM CDT SUN MAY 3 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0815 AM TSTM WND GST ELK CITY 37.29N 95.91W
05/03/2020 E60 MPH MONTGOMERY KS LAW ENFORCEMENT
&&
TAVLocal storm report, May 3, 8:23 AM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
823 AM CDT SUN MAY 3 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0810 AM TSTM WND GST CHANUTE AIRPORT 37.67N 95.46W
05/03/2020 M59 MPH NEOSHO KS ASOS
&&
TAVLocal storm report, May 3, 8:25 AM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
825 AM CDT SUN MAY 3 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0805 AM TSTM WND DMG IOLA 37.93N 95.40W
05/03/2020 ALLEN KS CO-OP OBSERVER
NUMEROUS TREES DOWN IN IOLA, INCLUDING AT
LEAST ONE TREE DOWN ON A HOUSE. TIME
ESTIMATED BASED ON RADAR.
&&
MARTINLocal storm report, May 3, 8:27 AM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
827 AM CDT SUN MAY 3 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0818 AM TSTM WND GST CHANUTE AIRPORT 37.67N 95.46W
05/03/2020 M59 MPH NEOSHO KS ASOS
A SECOND GUST OF 59MPH MEASURED AT 818AM.
&&
TAVThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 3, 4:47 AM CDT | Special Weather Statement | ICT | Harvey, Marion, Reno | 28 min |
| May 3, 4:59 AM CDT | Severe Thunderstorm Warning | ICT | McPherson, Marion | 61 min |
| May 3, 5:09 AM CDT | Special Weather Statement | ICT | Reno | 36 min |
| May 3, 5:16 AM CDT | Special Weather Statement | ICT | Kingman | 29 min |
| May 3, 5:33 AM CDT | Severe Thunderstorm Warning | ICT | Harvey, Reno | 57 min |
| May 3, 5:41 AM CDT | Severe Thunderstorm Warning | ICT | Chase, Marion | 64 min |
| May 3, 5:48 AM CDT | Severe Thunderstorm Warning | ICT | Kingman | 57 min |
| May 3, 5:50 AM CDT | Severe Thunderstorm Warning | ICT | Sedgwick | 55 min |
| May 3, 6:18 AM CDT | Severe Thunderstorm Warning | ICT | Harper | 31 min |
| May 3, 6:22 AM CDT | Severe Thunderstorm Warning | ICT | Butler | 68 min |
| May 3, 6:35 AM CDT | Severe Thunderstorm Warning | ICT | Sedgwick, Sumner | 55 min |
| May 3, 6:43 AM CDT | Severe Thunderstorm Warning | ICT | Chase, Greenwood | 62 min |
| May 3, 7:12 AM CDT | Severe Thunderstorm Warning | ICT | Elk, Greenwood | 63 min |
| May 3, 7:30 AM CDT | Severe Thunderstorm Warning | ICT | Allen, Wilson, Woodson | 60 min |
| May 3, 8:01 AM CDT | Severe Thunderstorm Warning | ICT | Allen, Montgomery, Neosho, Wilson | 49 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.